Advances in the treatment of heparin-induced thrombocytopenia: latest clinical dataAuthor(s): Gregor Hron, Andreas Greinacher
Heparin-induced thrombocytopenia (HIT) is an immune-mediated adverse drug effect caused by platelet-activating antibodies to a complex of platelet factor 4 and heparin. Increasing evidence from clinical and laboratory studies suggests that HIT is overdiagnosed due to a high prevalence of nonactivating platelet factor 4/heparin antibodies. This is especially true in patient populations where thrombocytopenia is frequent due to other reasons, such as intensive care patients and patients after cardiovascular surgery. Several scoring systems have been proposed that, in combination with laboratory assays, facilitate the diagnosis of HIT. Beside danaparoid and the direct thrombin inhibitors argatroban, lepirudin and bivalirudin, several case series suggest that fondaparinux is also a relatively safe option for anticoagulation in acute HIT.